Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 404, NWS Rapid City, SD

September 3, 2011Todd County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Sep 3, 2011, 3:38 AM CDT for Todd County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2011, 3:38 AM CDT (08:38 UTC)
Expired
Sep 3, 2011, 4:16 AM CDT
In force
38 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Todd County, SD

The radar

The North Platte radar (KLNX), 138 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1494 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:31 AM CDT, 7 minutes earlier.

Area forecast discussion, Sep 3, 3:31 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
231 AM MDT SAT SEP 3 2011

.DISCUSSION...08Z SURFACE ANALYSIS HAD COLD FRONT FROM EASTERN ND
INTO NORTHEAST CO...JUST ABOUT OUT OF THE CWA. LEFTOVER CONVECTION
OVER SOUTH CENTRAL SD WILL END EARLY THIS MORNING AS MAIN FORCING
SHIFTS EAST. SURFACE HIGH WILL BUILD INTO THE AREA TODAY BRINGING
COOLER/DRIER AIR AND SUBSIDENCE. GRADIENT WILL BE FAIRLY
TIGHT...SO WOULD EXPECT WINDY CONDITIONS THROUGHOUT MOST OF THE
CWA.

TONIGHT/SUNDAY...SURFACE HIGH SETTLES OVER THE CWA WITH SOME FROST
IN THE HIGHER HILLS. TEMPERATURES NEAR GUIDANCE. MONDAY...RETURN
FLOW WILL BRING WARMER WEATHER ALONG WITH BREEZY SPOTS GIVEN
INCREASING GRADIENT.

EXTENDED...MODELS REMAIN IN VERY GOOD AGREEMENT WITH UPPER RIDGE
BUILDING ACROSS THE NORTHERN ROCKIES AND HIGH PLAINS DURING THE
WEEK. THIS WILL RESULT IN DRY WEATHER WITH TEMPERATURES NEAR TO
SLIGHTLY ABOVE AVERAGE THROUGH THE PERIOD.

&&

.AVIATION...SCATTERED SHOWERS/THUNDERSTORMS WILL EXIT SOUTH CENTRAL
SOUTH DAKOTA EARLY THIS MORNING. GUSTY NORTHWEST WINDS WILL FOUND
ACROSS THE PLAINS OF WESTERN SOUTH DAKOTA THROUGH THIS AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY UNTIL 6 AM MDT EARLY THIS MORNING FOR BUTTE-
     HARDING-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-
     PENNINGTON CO PLAINS-PERKINS-RAPID CITY-SOUTHERN MEADE CO
     PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.

WY...NONE.
&&

SHORT TERM...HELGESON
LONG TERM....07
AVIATION...07
Hazardous weather outlook, Sep 2, 6:29 AM CDT, 21 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
529 AM MDT FRI SEP 2 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
529 AM MDT (629 AM CDT) FRI SEP 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE OVER THE BLACK HILLS AND NORTHWEST
SOUTH DAKOTA THIS AFTERNOON...WITH CHANCES SPREADING THROUGHOUT THE
REMAINDER OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA TONIGHT.
ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED
STORM OR TWO MAY BECOME SEVERE WITH LARGE HAIL OR STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS MAY LINGER INTO SATURDAY MORNING OVER SOUTH
CENTRAL INTO PARTS OF SOUTHWEST SOUTH DAKOTA. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Sep 2, 11:10 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1010 PM MDT FRI SEP 2 2011

SDZ031-032-043-030445-
HAAKON SD-JACKSON SD-PENNINGTON CO PLAINS SD-
1010 PM MDT FRI SEP 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PENNINGTON...SOUTHWESTERN
HAAKON AND NORTHWESTERN JACKSON COUNTIES UNTIL 1045 PM MDT...

AT 1008 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WASTA...OR 37 MILES EAST OF DOWNTOWN RAPID
CITY...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WASTA...
  WALL...
  QUINN...
  COTTONWOOD...
  GRINDSTONE...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 87 AND
124...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RICHARDS
Special weather statement, Sep 2, 11:16 PM CDT, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1016 PM MDT FRI SEP 2 2011

SDZ026-030>032-043-074-030445-
CUSTER CO PLAINS SD-HAAKON SD-HERMOSA FOOT HILLS SD-JACKSON
SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-
1016 PM MDT FRI SEP 2 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER...CENTRAL
PENNINGTON...SOUTHERN HAAKON AND NORTHERN JACKSON COUNTIES UNTIL 1045
PM MDT...

AT 1013 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RAPID CITY AIRPORT
TO 7 MILES SOUTHEAST OF GRINDSTONE...AND MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PHILIP...
  NEW UNDERWOOD...
  WASTA...
  WICKSVILLE...
  GRINDSTONE...
  OTTUMWA...

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 76 AND
129...

RICHARDS
Local storm report, Sep 3, 12:46 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1146 PM MDT FRI SEP 02 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             9 SE WALL               43.90N 102.11W
09/02/2011  E1.00 INCH       PENNINGTON         SD   PUBLIC

            HAIL BROKE WINDOW OF MOTORIST AT MM117. AT LEAST QUARTER
            SIZE HAIL.

&&

WFO UNR
Special weather statement, Sep 3, 2:58 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
158 AM MDT SAT SEP 3 2011

SDZ044-047-030845-
BENNETT SD-TODD SD-
258 AM CDT SAT SEP 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BENNETT AND SOUTHWESTERN
TODD COUNTIES UNTIL 345 AM CDT/245 AM MDT/...

AT 156 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRINGTON...OR 25 MILES EAST OF MARTIN...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPRING CREEK...
  SAINT FRANCIS...
  LAKEVIEW...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CARSTENS
Special weather statement, Sep 3, 3:34 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 AM MDT SAT SEP 3 2011

SDZ047-030915-
TODD SD-
334 AM CDT SAT SEP 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TODD COUNTY UNTIL
415 AM CDT...

AT 333 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF LAKEVIEW...OR 20 MILES
SOUTHWEST OF MISSION...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAKEVIEW...
  LITTLEBURG...

CARSTENS

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:09 PM CDTWind AdvisoryUNRButte, Harding, Lawrence, Meade, Pennington, Perkins and 1 more11 hr
Sep 2, 11:22 PM CDTSevere Thunderstorm WarningUNRHaakon, Jackson, Pennington38 min
Sep 2, 11:57 PM CDTSevere Thunderstorm WarningUNRHaakon, Jackson, Pennington63 min
Sep 3, 12:32 AM CDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette58 min
Sep 3, 1:28 AM CDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd62 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.